Ada and Aldo united by the acetaminophen
Winter is at the door and so are flu-like syndromes. A pharmacist thinks back to the previous winter and remembers that two patients, both under anti-diabetes therapy since many years, had a similar problem after taking off-the-counter medications. Here they are the two stories.
Ada, 50 years old, affected by type 2 diabetes mellitus since many years, has fever. She prefers to stay indoors taking immediately some medications to avoid complications. With her usual insulin therapy her glycaemia is always under control and Ada knows how this is important. She therefore sends her husband to buy an antipyretic, however recommending him to avoid acetaminophen: she has already tried several times in the past and every time her glycaemic balance was altered. The last time, few months before, the glucometer that she regularly uses for self-monitoring reported 350-400 mg/dl. The pharmacist, once told this story, suggests acetylsalicylic acid in tablets. Few days later Ada comes in for thanking him: this time she did not have any issue with her glycaemia.
Aldo, 61 years old, affected by type 1 diabetes mellitus, takes every day aspart insulin before meals and one tablet of 20 mg simvastatin in the evening. He monitors his glycaemia with a glucometer provided by his GP in order to accurately dose the insulin units. Aldo arrives in the pharmacy quite upset and clearly worried and reports that the previous day, before going to sleep, he has taken by his own initiative a sachet of acetaminophen, ascorbic acid and phenylephrine for treating the first symptoms of a cold and that in the morning his glycaemia levels were over 200 mg/dl. To make sure it was not an error, he checked for several times but the value remained unusually over 150 mg/dl, confirmed also by the self-analysis carried out in the pharmacy. The pharmacist consults the data sheet of the medicine and advices Aldo to discontinue the acetaminophen, substituting it with another drug. Aldo follows this advice and starts taking tablets of acetylsalicylic acid. One week later Aldo comes back to the pharmacy: his glycaemia, once acetaminophen has been discontinued, has come back to normal.
Measuring glycaemia accurately and rapidly is essential for diabetic subjects. Modern analytical chemistry has developed rapid methodologies for monitoring glycaemia that do not require the operator to pre-treat the sample or to acquire any particular knowledge.
An effective support to these activities is provided by the glucometers, cheap instruments that guarantee sensitive and reliable responses. The most used glucometers consist of an enzymatic reagent that catalyses an oxidation and reduction reaction plus a transductor that converts the information into an electrochemical signal. Despite the continuous improvements brought to these instruments, there are still some peculiar pathological, clinical-metabolic and pharmacological conditions that can interfere with the correct evaluation of the blood levels of glucose. In particular, the glucometers based on glucose oxidase are affected by the presence of drugs in the blood that, oxidising on the electrode, can cause a wrong measurement of glycaemia.1
Tang et al. examined the effects of therapeutic and toxic concentrations of 30 different drugs on glucose measurement and found interferences with ascorbic acid, acetaminophen, dopamine and mannitol.2
The data sheets of the medications that include acetaminophen draw attention to this aspect, reporting that “administering acetaminophen can interfere with the evaluation of glycaemia (by means of the glucose oxidase peroxidase method)”.3
In literature it is well known the fact that acetaminophen can diffuse through the porous membrane up to the surface of the electrode where it is directly oxidised, producing an unspecific current that apparently increases the glucose concentration.
This oxidation seems to be linked to the free phenolic hydroxyl present in the molecule.2 Usually the therapeutic dose produces blood concentrations of acetaminophen that are too low to have significant effects, whilst an overdose can induce a clinically significant overestimation of glycaemia.4
The problem is actually more serious as some researchers have demonstrated that acetaminophen can sometimes produce lower glucose measurements,5 making the interpretation of the results even more challenging. For these reasons it appears clear that this possible variation should be explained to diabetic patients, whom should be advised to consult their GP in case of anomalous values on the stick before independently adjusting their insulin dose.
Teresa Tarabuso1, Giovanna Stoppa2, Lisa Zago1,
Maria Elvira Ferrari3
2 Pharmacology Unit, Diagnostic and Public Health Department, University of Verona 3 Local Health Authority Pharmacy, ULSS 10, Eastern Veneto
- G It Diabetol Metab 2006;26:160-71. CDI NS
- Am J Clin Pathol 2000;113:75-86. CDI NS
- US Endocrinology 2007;2:46-8. CDI NS
- Clin Chem 1976(22/10):1729-31. CDI NS